Texas, 2021

Winter Weather in Texas, January 12, 2021

January 12, 2021 · NWS EWX · 4 events in 4 counties and zones

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties. There were only trace accumulations and no impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 12, 5:34 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 12, 5:34 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
534 AM CST Tue Jan 12 2021

.AVIATION...
There is patchy fog in the Austin area, but has so far avoided AUS.
It is possible that fog spreads over the terminal during the next few
hours reducing visibility to MVFR. There is also a possibility that
MVFR fog develops in the San Antonio area. By mid-morning, fog will
dissipate and all terminals will be VFR through the rest of the
period. Winds will be light and turn southerly by late morning.

DRT will be VFR for the entire period with light southeasterly winds.

&&

.PREV DISCUSSION... /ISSUED 240 AM CST Tue Jan 12 2021/

SHORT TERM (Today through Wednesday)...

High pressure has moved over South Texas and winds across our CWA
are generally light. Temperatures and dewpoints are around five
degrees lower than 24 hours ago. Patchy fog has developed over the
eastern part of the CWA and temperatures are at or below freezing.
It is possible that this deposits ice on elevated surfaces, but at
this time this is not likely with visibility above three miles. If
fog becomes denser, ice deposition will become more likely, but this
is looking less likely at this time. Patchy fog will dissipate
rapidly after sunrise and should be gone by mid-morning.

An upper level low will move across Texas today, but high pressure
will still dominate in the low levels. The atmosphere remains dry
and the only result will be some middle to high cloudiness.
Temperatures will warm, but will be moderated by the clouds. The
warming trend will continue with the overnight lows tonight.
Wednesday the upper flow will become northwesterly bringing drier
air to the deeper atmosphere. This will clear skies and allow
temperatures to warm to near normal.

LONG TERM (Wednesday Night through Monday)...

The area will be within an extended period of northwest flow aloft
as a broad upper level low settles in over the Great Lakes, allowing
for a series of cold fronts to push through South-Central Texas. With
sfc high pressure still in place, another chilly night is in the
works, with morning temperatures starting in the mid to upper 30s on
Thursday. A sfc high over the northern Gulf Coast will begin to
slide eastward throughout the day on Thursday as our next cold front
approaches from the northwest late in the day. Thursday will likely
be our warmest day of the week, thanks in part to westerly sfc flow
during the morning and early afternoon, before winds back out of the
northwest toward sunset. Temperatures should cool a good 10 degrees
areawide behind the front, with high temperatures generally in the
mid to upper 50s over the Edward Plateau and the Hill Country, and
lower to middle 60s over the southern half of the CWA.

Turning attention to the weekend system, a shortwave trough will
round the base of the large upper-level low over the Great Lakes,
diving southward over West Texas/southeast New Mexico by late
Saturday into Sunday. This will bring yet another frontal boundary
through the area, with a chance for rain returning to the area.
Models are in a bit more agreement this morning than they were
yesterday at this time, so went ahead and kept the chance for rain
showers in play for Sunday into the start of next week. Temperatures
will be on the cool side with increased cloud cover, however, we
should manage to make it into the 60s for most on Saturday, before
slightly cooler air filters in Sunday, with temperatures falling back
into the mid to mid 50s and lower 60s.

Beyond that, models are hinting at a rather active pattern to
continue into the start of next week, with yet another upper level
low digging over the Southwestern US and bringing with yet another
chance for rain by Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  33  62  40  68 /   0   0   0   0   0
Austin Bergstrom Intl Airport  51  31  63  37  69 /   0   0   0   0   0
New Braunfels Muni Airport     53  33  65  38  72 /  -   -    0   0   0
Burnet Muni Airport            50  31  64  39  66 /   0   0   0   0   0
Del Rio Intl Airport           53  31  65  35  73 /  -    0   0   0   0
Georgetown Muni Airport        51  32  62  39  66 /   0  -    0   0   0
Hondo Muni Airport             52  28  65  33  72 /  10   0   0   0   0
San Marcos Muni Airport        52  30  63  37  69 /   0   0   0   0   0
La Grange - Fayette Regional   52  33  62  39  69 /  -   -    0   0   0
San Antonio Intl Airport       51  33  62  38  69 /  10  -    0   0   0
Stinson Muni Airport           50  31  62  36  70 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Runyen
Hazardous weather outlook, Jan 12, 3:51 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
351 AM CST Tue Jan 12 2021

TXZ171>173-183>194-202>209-217>225-228-131000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
351 AM CST Tue Jan 12 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy fog with temperatures below freezing could deposit ice on
exposed surfaces this morning across the eastern half of South
Central Texas. This could create slick road conditions,
especially on area overpasses in areas that see visibility fall
below 1/2 mile.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 12, 9:57 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
957 AM CST Tue Jan 12 2021

TXZ220>222-121800-
Atascosa-Wilson-Karnes-
Including the cities of Pleasanton, Floresville, and Karnes City
957 AM CST Tue Jan 12 2021

...GRAUPEL AND SLEET POSSIBLE WITH APPROACHING ACTIVITY...

A cluster of showers stretching from Cotulla to Jourdanton that
are moving to the northeast could include graupel and/or sleet.
Additionally, some lightning will also be possible within the
heaviest of cells. Any frozen precipitation is not expected to
accumulate and should quickly melt.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Atascosa

When
January 12, 10:02 AM CST to 12:06 PM CST
Where
Atascosa forecast zone
Reported by
Emergency Manager
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties. There were only trace accumulations and no impacts.

Winter Weather, De Witt

When
January 12, 10:02 AM CST to 12:06 PM CST
Where
De Witt forecast zone
Reported by
Emergency Manager
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties. There were only trace accumulations and no impacts.

Winter Weather, Gonzales

When
January 12, 10:02 AM CST to 12:06 PM CST
Where
Gonzales forecast zone
Reported by
Emergency Manager
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties. There were only trace accumulations and no impacts.

Winter Weather, Wilson

When
January 12, 10:02 AM CST to 12:06 PM CST
Where
Wilson forecast zone
Reported by
Emergency Manager
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

A weak upper level shortwave trough moved across South Texas and produced isolated showers. The boundary layer was cold enough to turn the rain to sleet at times in Atascosa, DeWitt, Wilson, and Gonzales Counties. There were only trace accumulations and no impacts.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939413, 939414, 939415, 939416.